Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 14, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 10, 2021, 1:38 PM CDT for Gogebic County, Michigan. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2021, 1:38 PM CDT (18:38 UTC)
- Expired
- Jun 10, 2021, 2:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gogebic County, MI
The radar
The Marquette radar (KMQT), 165 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 1:48 PM CDT | HAIL 0.25 | Marenisco, MI | LOTS OF PEA SIZE HAIL AT THE GENERAL STORE. TIME CONFIRMED WITH RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
420
WUUS53 KMQT 101838
SVRMQT
MIC053-101915-
/O.NEW.KMQT.SV.W.0014.210610T1838Z-210610T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
138 PM CDT Thu Jun 10 2021
The National Weather Service in Marquette has issued a
* Severe Thunderstorm Warning for...
Central Gogebic County in western Upper Michigan...
* Until 215 PM CDT.
* At 138 PM CDT, a severe thunderstorm was located near Marenisco, or
25 miles east of Ironwood, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
central Gogebic County, including the following locations...
Presque Isle Reservoir and Pomeroy Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4638 8984 4649 8976 4640 8941 4624 8958
TIME...MOT...LOC 1838Z 295DEG 18KT 4636 8963
HAIL...1.00IN
WIND...60MPH
$$
JP1 follow-up statement
240
WWUS53 KMQT 101851
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
151 PM CDT Thu Jun 10 2021
MIC053-101915-
/O.CON.KMQT.SV.W.0014.000000T0000Z-210610T1915Z/
Gogebic MI-
151 PM CDT Thu Jun 10 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR CENTRAL GOGEBIC COUNTY...
At 151 PM CDT, a severe thunderstorm was located 7 miles southeast of
Marenisco, or 30 miles east of Ironwood, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marenisco, Presque Isle Reservoir and Pomeroy Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4635 8979 4647 8968 4640 8941 4624 8958
TIME...MOT...LOC 1851Z 295DEG 18KT 4633 8954
HAIL...1.00IN
WIND...60MPH
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 12:34 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 10, 12:34 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Marquette MI 134 PM EDT Thu Jun 10 2021 .SHORT TERM...(Today and tonight) Issued at 419 AM EDT THU JUN 10 2021 Current weather analysis closest to the Great Lakes has an upper level shortwave disturbance located to the nw over far western Ontario this morning. This shortwave has resulted in convection further upstream over the Upper Midwest Wednesday, and is presently dissipating over the "Arrowhead" portion of MN and Ontario ahead of a weak cold front. In fact, some of the weak convection propagated over Isle Royale around 7Z, and an outflow boundary assisted with some "popcorn" convection just offshore of the Keweenaw by 8Z. The shortwave is propagating along an upper level ridge providing northwest flow aloft north of the Great Lakes. The upper level ridge axis is presently located over the northern Plains and has become elongated as it reaches further north over Manitoba and Saskatchewan. MSAS Surface Analysis has the surface low presently to the east of Lake Winnipeg near the Manitoba/Ontario border. The cold front is draped across the northern Plains, and a stationary frontal boundary extends to the southeast from the surface low across MN/WI/MI toward the New England coast. Surface temperatures have not budged all that much overnight as we have transitioned to southerly flow once again. The shortwave will ride along this northwest flow aloft today, and sag to the southeast over Upper Michigan. Several hi-res members have more organized rain showers reaching the Keweenaw between 12- 18Z today. This will likely limit the daytime maximum high in the northernmost areas. As the day presses on, temperatures will rise quickly with WAA once again. This will not be hard to do since overnight temperatures will be in the 60s for most areas in the morning. The west half has a pretty good shot of making it to the upper 80s, potentially 90 degrees. The east half for the interior will surge into the lower 80s today, with the Lake Michigan shoreline being slightly cooler due to onshore flow limiting temperatures to the low-mid 70s. As mentioned previously, the hi-res deterministic guidance is trending toward rain showers and convection moving across a majority of the west half of Upper Michigan this afternoon and early evening. Storm motion will trend toward the south-southeast. The SPC has carried the Marginal Risk over the west half of Upper Michigan for today. CAPE values will be sufficient of 1000-2000 J/Kg. DCAPE for downdraft potential from the strongest convection could reach as high as 750-1200 J/kg (NamNest sounding). Very good amounts of moisture (PWATS in the 1-1.75inch range), heating, and instability will be good ingredients for showers and thunderstorm development in areas over the interior west. Hail may also be a possibility in the strongest of the thundershowers. We may see a combination of gusty winds and heavy rain in the strongest thunderstorms. The most aggressive hi-res guidance trended toward 1+ inches of rain potentially from some of the convection this afternoon. The main time window of concern for the thunderstorm activity will be from 18Z-0Z today, as the convection that does develop moves toward the WI/MI border. Overnight, lingering rain showers will persist across the area as the shortwave exits the region to the southeast, and Upper Michigan will quickly be under a new ridge axis allowing mild temperatures to persist for the area. .LONG TERM...(Friday through Wednesday) Issued at 315 AM EDT THU JUN 10 2021 Upper air pattern consists of a 500 mb ridge over the southern plains 12z Fri with a trough in the northern plains and one over the eastern U.S. The 500 mb ridge axis is in the upper Great Lakes 12z Fri. The trough in the northern plains affects the upper Great Lakes Fri into Sat. Did not make too many changes to the going forecast. In the extended, the GFS and ECMWF show a 500 mb ridge over the Rockies and a deep trough off the west coast and another trough in the ern U.S. 12z Sun. Pattern amplifies 12z Mon with the trough in the ern U.S. becoming more amplified. The ridge moves out into the plains 12z Tue and Wed. A trough over the Canadian Rockies 12z Wed moves over the top of the ridge and into central Canada 12z Thu which helps to flatten the ridge somewhat as it affects the upper Great Lakes on Thu. Temperatures look to cool down to slightly above normal for this forecast period. Did add in some slight chance pops for Sun afternoon and evening as a shortwave is nearby and with strong diurnal heating, showers cannot be ruled out. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 133 PM EDT THU JUN 10 2021 Lingering showers and thunderstorms will continue to move close to KSAW early this TAF period. Additional convective development is expected again this afternoon across western and central Upper Michigan. With these, brief downpours could cause visibility reductions and gusty winds, particuarly if they move directly over a terminal. Outside of this, particularly at KCMX, VFR conditions are expected this afternoon. Tonight, with lingering low level moisture under a nighttime inversion, expecting areas of patchy fog to develop and low ceilings. Guidance brings all three terminals down to LIFR ceilings and 2 mile visibilities before conditions slowly improve through the day tomorrow. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 419 AM EDT THU JUN 10 2021 Winds are expected to be 20 knots or less for most of the forecast period. As a cold front passes through MN today, the potential for gusty NE winds are expected to develop. A few gusts to 30 knots are possible tonight into Friday, especially at elevated platforms. Locally dense fog is possible at times into the weekend, especially any areas that see precip. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...BW LONG TERM...07 AVIATION...JP MARINE...BW
Hazardous weather outlook, Jun 10, 2:31 AM CDT, 11 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 331 AM EDT Thu Jun 10 2021 MIZ001>007-009>014-084-085-111200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 331 AM EDT Thu Jun 10 2021 /231 AM CDT Thu Jun 10 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Hot weather is expected to last through Friday. Take steps to prevent heat exhaustion when outdoors, and never leave children or pets in a hot car! Thunderstorms are possible mainly this afternoon and evening. Some of the storms could be severe and contain damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hot weather is expected to last Friday. Take steps to prevent heat exhaustion when outdoors, and never leave children or pets in a hot car! Thunderstorms are possible through Saturday, mainly in the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-111200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 331 AM EDT Thu Jun 10 2021 /231 AM CDT Thu Jun 10 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight Thunderstorms are possible through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible across the lake Friday into Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-111200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 331 AM EDT Thu Jun 10 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday into Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. 07
In the hours before
Local storm report, Jun 10, 9:08 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1008 AM EDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 AM HEAVY RAIN 1 WSW TWIN LAKES 46.89N 88.85W
06/10/2021 M1.30 INCH HOUGHTON MI TRAINED SPOTTER
DURATION ESTIMATED BY RADAR.
&&
TAPSpecial weather statement, Jun 10, 1:29 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Marquette MI
129 PM CDT Thu Jun 10 2021
MIZ009-101900-
Gogebic MI-
129 PM CDT Thu Jun 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOGEBIC COUNTY UNTIL 200
PM CDT...
At 129 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marenisco, or 21 miles east of Ironwood, moving southeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marenisco, Presque Isle Reservoir and Pomeroy Lake.
LAT...LON 4648 8980 4643 8948 4623 8960 4624 8962
4637 8985
TIME...MOT...LOC 1829Z 295DEG 13KT 4638 8972
JPThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 5:56 AM CDT | Special Weather Statement | MQT | Houghton, Ontonagon | 49 min |
| Jun 10, 1:29 PM CDT | Special Weather Statement | MQT | Gogebic | 31 min |
| Jun 10, 2:14 PM CDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 31 min |
| Jun 10, 2:30 PM CDT | Severe Thunderstorm Warning | MQT | Ontonagon | 30 min |
| Jun 10, 2:37 PM CDT | Severe Thunderstorm Warning | MQT | Gogebic | 23 min |
| Jun 10, 2:46 PM CDT | Severe Thunderstorm Warning | MQT | Ontonagon | 29 min |
| Jun 10, 2:50 PM CDT | Special Marine Warning | MQT | 25 min | |
| Jun 10, 3:56 PM CDT | Special Weather Statement | MQT | Houghton | 34 min |
| Jun 10, 4:03 PM CDT | Special Marine Warning | MQT | 27 min | |
| Jun 10, 4:12 PM CDT | Severe Thunderstorm Warning | MQT | Gogebic | 48 min |
| Jun 10, 4:32 PM CDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton | 13 min |
| Jun 10, 4:34 PM CDT | Special Marine Warning | MQT | 26 min | |
| Jun 10, 5:37 PM CDT | Severe Thunderstorm Warning | MQT | Houghton | 23 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.